During its June 2021 meeting, the Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) advises against use of Vaxzevria in people with history of capillary leak syndrome. The PRAC is also continuing its assessment of reports of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the membrane around the heart) in a small number of people following vaccination with COVID-19 vaccines.
The EMA advises against the use of Vaxzevria in people with history of capillary leak syndrome
The PRAC has concluded that people who have previously had capillary leak syndrome must not be vaccinated with Vaxzevria (formerly COVID-19 Vaccine AstraZeneca). The Committee also concluded that capillary leak syndrome should be added to the product information as a new side effect of the vaccine, together with a warning to raise awareness among healthcare professionals and patients of this risk.
A total of fourteen reports of capillary leak syndrome were reviewed; six had sufficient information for further assessment and were considered to be cases of capillary leak syndrome. The Committee carried out an in-depth review of six cases of capillary leak syndrome in people who had received Vaxzevria. Most of the cases occurred in women and within four days of vaccination. Three of those affected had a history of capillary leak syndrome and one of them subsequently died.
As of 27 May 2021, more than 78 million doses of Vaxzevria had been administered in the European Union (EU)/EEA (European Economic Area) and the United Kingdom.
Capillary leak syndrome is a very rare, serious condition that causes fluid leakage from small blood vessels (capillaries), resulting in swelling mainly in the arms and legs, low blood pressure, thickening of the blood and low blood levels of albumin (an important blood protein).
Healthcare professionals should be aware of the signs and symptoms of capillary leak syndrome and of its risk of recurrence in people who have previously been diagnosed with the condition.
People who have been vaccinated with Vaxzevria should seek immediate medical assistance if they experience rapid swelling of the arms and legs or sudden weight gain in the days following vaccination. These symptoms are often associated with feeling faint (due to low blood pressure).
The PRAC will continue to monitor for cases of the condition and will take any further actions necessary. The PRAC has also asked AstraZeneca, the company marketing Vaxzevria, for further information about a possible mechanism for the development of capillary leak syndrome following vaccination.
Information for patients
- A very small number of cases of capillary leak syndrome have occurred in people who received Vaxzevria (formerly COVID-19 Vaccine AstraZeneca).
- You must not be vaccinated with Vaxzevria if you have previously experienced capillary leak syndrome.
- Capillary leak syndrome is a serious condition. The chance of the condition occurring is very low, but you should still be aware of the symptoms so that you can get prompt medical treatment to help recovery and avoid complications.
- You must seek medical attention immediately if you have the following symptoms in the days after vaccination, which may occur together with feeling faint (due to low blood pressure):
- rapid swelling of the arms and legs;
- sudden weight gain.
- Speak to your healthcare professional or contact your relevant national health authorities if you have any questions about the rollout of the vaccine in your country.
Information for healthcare professionals
EMA has reviewed cases of capillary leak syndrome in people who received Vaxzevria (formerly COVID-19 Vaccine AstraZeneca).
- Healthcare professionals must not give Vaxzevria to anyone who has a history of capillary leak syndrome.
- Capillary leak syndrome is a very rare, serious condition, which can be fatal if untreated. It causes fluid leakage from the capillaries, resulting in oedema mainly affecting the limbs, hypotension, haemoconcentration and hypoalbuminaemia.
- Healthcare professionals should be aware of the risk of recurrence of capillary leak syndrome in people who have previously experienced the condition.
- Healthcare professionals should be aware of the signs and symptoms of capillary leak syndrome. Patients with an acute episode of capillary leak syndrome following vaccination require prompt treatment and may require continuous specialist monitoring and intensive supportive therapy.
- Healthcare professionals should tell people receiving the vaccine that they must seek medical attention if they have the following symptoms in the days after vaccination, which may be associated with feeling faint (due to low blood pressure):
- oedema in the extremities;
- sudden weight gain.
- The product information will be updated to include a contraindication in people with a history of capillary leak syndrome. The condition will also be listed as a side effect with an unknown frequency.
A direct healthcare professional communication (DHPC) will be sent in due course to healthcare professionals prescribing, dispensing or administering the vaccine. The DHPC will also be published on the EMA website.
COVID-19 vaccines: update on ongoing evaluation of myocarditis and pericarditis
EMA’s safety committee (PRAC) is continuing its assessment of reports of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the membrane around the heart) in a small number of people following vaccination with COVID-19 vaccines.
The PRAC started its review in April following cases of myocarditis after vaccination with Comirnaty (Pfizer/BioNTech’s COVID-19 vaccine) in Israel. Most of these cases were mild and resolved within a few days. They mainly affected males under 30 years of age, with symptoms mostly starting within several days of vaccination with the second dose.
Cases of myocarditis and/or pericarditis were also reported in the EEA following vaccination with all COVID-19 vaccines. Currently further analysis is needed to conclude on whether there is a causal relationship with the vaccines, and the PRAC is requesting additional data from the company’s marketing them.
Myocarditis and pericarditis are inflammatory diseases of the heart that can occur following infections or immune diseases. Depending on the source, the incidence of myocarditis and pericarditis in the EEA ranges from 1 to 10 in 100,000 people per year. Symptoms of myocarditis and pericarditis can vary but often include shortness of breath, a forceful heartbeat that may be irregular, and chest pain. The conditions usually improve on their own or with treatment.
The PRAC encourages all healthcare professionals to report any cases of myocarditis or pericarditis and other adverse events in people having these vaccines. Patients who have symptoms such as shortness of breath, a forceful and irregular heartbeat, and chest pain following vaccination should consult their doctor.
EMA is working closely with other medicines authorities including the Israeli medicines authority. Any new data that become available will feed into PRAC’s ongoing evaluation, and
EMA will update its advice as necessary.